Woman taking pain killers and thinking about her hearing.

When you’re in pain, you may grab some ibuprofen or aspirin without much thought, but new research has demonstrated risks you should be aware of.

Many prevalent pain relievers, including store-bought brands, carry risks to your hearing that you’ll want to weigh when considering taking them. Astonishingly, younger men might be at higher risk.

What The Research Says About Hearing Loss And Pain Relievers

Prestigious universities, such as Vanderbilt, Harvard, and Brigham Young, conducted a comprehensive 30 year study. A bi-yearly questionnaire was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.

Researchers weren’t certain what to expect because the survey was very diverse. After reviewing the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.

The data also showed something even more alarming. Men who are 50 or under who regularly use acetaminophen were nearly two times as likely to have hearing loss. The chance of getting hearing loss is 50/50 for individuals who use aspirin frequently. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of getting irreversible hearing loss.

It was also striking that consuming low doses frequently seemed to be worse for their hearing than taking higher doses occasionally.

We can’t be certain that the pain reliever actually was the cause of this loss of hearing even though we can see a definite correlation. Causation can only be demonstrated with more study. But we really should rethink our use of these pain relievers after these persuasive findings.

Present Theories About The Connection Between Hearing Loss And Pain Relievers

There are several theories as to why pain relievers could cause hearing loss which researchers have come up with.

Your nerves communicate the feeling of pain to your brain. Over-the-counter pain relievers work by reducing blood flow to specific nerves. You then feel decreased pain as the regular pain signals are blocked.

There might also be a reduction of blood flow to the inner ear according to researchers. Less blood flow means less nutrients and oxygen. When the flow is decreased for prolonged time periods, cells become malnourished and die.

Also, there’s a particular protein that guards the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.

What You Can do?

Probably the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. The steps you take when you’re younger can help protect your hearing as you age.

While it’s important to note that using these pain relievers can have some negative consequences, that doesn’t mean you need to completely stop using them. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.

If you can discover alternative solutions you should consider them as a first possibility. You should also minimize the consumption of inflammation-producing foods and increase Omega-3 fat in your diet. These approaches have been shown to naturally reduce pain and inflammation while strengthening blood flow.

And finally, schedule an appointment with us for a hearing examination. Don’t forget, you’re never too young to get your hearing tested. If you’re younger than 50, now is the time to begin talking to us about eliminating additional loss of hearing.

Call Today to Set Up an Appointment

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now